I wrote a blog couple weeks ago titled am I depressed? http://www.multipleexperiences.org/2017/05/16/am-i-depressed/. I agree with everything I wrote, but when I saw my neurologist the other day, we decided to put Prozac back in my medicine mix. Where I don’t think I’m depressed, what isn’t fully in control, is my emotions. I cry over everything. I’ve written blogs about this too. I cry over happy things and sad things, it makes no difference.
According to webmd: http://www.webmd.com/multiple-sclerosis/guide/ms-depression#1
The Link Between MS and Depression
Anyone dealing with too much stress or a tough situation might have depression. So it’s easy to understand how the long-term physical symptoms of multiple sclerosis can bring on changes in your mood.
But MS itself might also cause depression. The disease may destroy the protective coating around nerves that helps the brain send signals that affect mood.
Depression is also a side effect of some the drugs that treat multiple sclerosis, such as steroids and interferon.
According to Healthline, MS can even cause mood swings. http://www.healthline.com/health/multiple-sclerosis-mood-swings#overview1
Besides grief and other emotional responses to external factors, the disease itself may play a role in your mood swings. Two parts of your brain are involved in emotion. One part forms emotional responses, while the other allows you to control them. MS lesions can form in the part of your brain that allows you to control emotions.
This might lead to difficulties with self-control. It can also cause unbalanced expressions of sadness or happiness. Your emotional responses can even be scrambled, causing you to laugh at sad news or cry at something funny. Many patients report a worsening of their emotional symptoms during an MS attack.
You can have mood swings, no matter how severe your MS is. It may seem like they come out of nowhere and end just as quickly as they began. If your mood swings are linked to nerve damage, they may become more frequent as your condition progresses.
I guess it’s good to know that some of this may not be my fault. My doctor told me the same thing. He looked through my file, my very very thick file. I was on Prozac or Wellbutrin since 1999. My last refill request was August 2015. He also never agreed with me discontinuing use. So, I started taking it again. I guess we will see. It would be nice to stop crying over everything. I’d like to not feel that emotional. As far as depressed, I still don’t think I am although today isn’t one of my good days. I do certainly understand that. It’s very tough living with a chronic illness day to day. Remember if you know anyone suffering, sometimes an extra hug goes a long way